A splitting method for fully nonlinear degenerate parabolic PDEs

Xiaolu Tan (École Polytechnique)


Motivated by applications in Asian option pricing, optimal commodity trading etc., we propose a splitting scheme for a fully nonlinear degenerate parabolic PDEs. The splitting scheme generalizes the probabilistic scheme of Fahim, Touzi and Warin to the degenerate case. We also provide a simulation-regression method to make the splitting scheme implementable. General convergence as well as rate of convergence are obtained under reasonable conditions. Finally, we give some numerical tests in an Asian option pricing problem and an optimal hydropower management problem.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-24

Publication Date: January 27, 2013

DOI: 10.1214/EJP.v18-1967


  • Bardou, Olivier; Bouthemy, Sandrine; Pagès, Gilles. When are swing options bang-bang? Int. J. Theor. Appl. Finance 13 (2010), no. 6, 867--899. MR2718983
  • Barles, Guy; Jakobsen, Espen R. Error bounds for monotone approximation schemes for parabolic Hamilton-Jacobi-Bellman equations. Math. Comp. 76 (2007), no. 260, 1861--1893 (electronic). MR2336272
  • Barles, G.; Souganidis, P. E. Convergence of approximation schemes for fully nonlinear second order equations. Asymptotic Anal. 4 (1991), no. 3, 271--283. MR1115933
  • Bonnans, J. Frédéric; Ottenwaelter, Élisabeth; Zidani, Housnaa. A fast algorithm for the two dimensional HJB equation of stochastic control. M2AN Math. Model. Numer. Anal. 38 (2004), no. 4, 723--735. MR2087732
  • Bouchard, Bruno; Touzi, Nizar. Discrete-time approximation and Monte-Carlo simulation of backward stochastic differential equations. Stochastic Process. Appl. 111 (2004), no. 2, 175--206. MR2056536
  • B. Bouchard and X. Warin, Monte-Carlo valorisation of American options: facts and new algorithms to improve existing methods, preprint, 2011.
  • J.F. Bonnans, Z. Cen and T. Christel, Energy contracts management by stochastic programming techniques, to appear in special issue of "Annals of Operations Research" on "stochastic programming".
  • Chen, Zhuliang; Forsyth, Peter A. A semi-Lagrangian approach for natural gas storage valuation and optimal operation. SIAM J. Sci. Comput. 30 (2007/08), no. 1, 339--368. MR2377445
  • Cheridito, Patrick; Soner, H. Mete; Touzi, Nizar; Victoir, Nicolas. Second-order backward stochastic differential equations and fully nonlinear parabolic PDEs. Comm. Pure Appl. Math. 60 (2007), no. 7, 1081--1110. MR2319056
  • D. Crisan, and K. Manolarakis, Solving Backward Stochastic Differential Equations using the Cubature Method, preprint, 2011.
  • Dai, Min; Kwok, Yue Kuen; Zong, Jianping. Guaranteed minimum withdrawal benefit in variable annuities. Math. Finance 18 (2008), no. 4, 595--611. MR2454673
  • K. Debrabant and E.R. Jakobsen, Semi-Lagrangian schemes for linear and fully nonlinear diffusion equations, preprint, 2009.
  • Fahim, Arash; Touzi, Nizar; Warin, Xavier. A probabilistic numerical method for fully nonlinear parabolic PDEs. Ann. Appl. Probab. 21 (2011), no. 4, 1322--1364. MR2857450
  • Gobet, Emmanuel; Lemor, Jean-Philippe; Warin, Xavier. A regression-based Monte Carlo method to solve backward stochastic differential equations. Ann. Appl. Probab. 15 (2005), no. 3, 2172--2202. MR2152657
  • F.A. Longstaff and R.S. Schwartz, Valuing American options by simulation: a simple least-square approach, Review of Finnaical studies, 14:113-147, 2001.
  • A. Porchet, Problems of Valuation and Organization in Energy Markets, PhD Dissertation, Université Paris Dauphine, 2008.
  • Rogers, L. C. G.; Shi, Z. The value of an Asian option. J. Appl. Probab. 32 (1995), no. 4, 1077--1088. MR1363350
  • H.M. Soner, N. Touzi and J. Zhang, Wellposedness of second order backward SDEs, Probability Theory and Related Fields, to appear.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.